Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 347, NWS Paducah, KY

August 1, 2012Caldwell County, Christian County, Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Aug 1, 2012, 4:02 PM CDT for Caldwell County, Christian County, Trigg County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 4:02 PM CDT (21:02 UTC)
Expired
Aug 1, 2012, 4:30 PM CDT
In force
28 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, KY, Christian County, KY, Trigg County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS53 KPAH 012102
SVRPAH
KYC033-047-221-012130-
/O.NEW.KPAH.SV.W.0347.120801T2102Z-120801T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALDWELL COUNTY IN WESTERN KENTUCKY...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHEASTERN TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 430 PM CDT.

* AT 355 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF COBB...OR 10 MILES
  SOUTH OF DAWSON SPRINGS...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN TRIGG AND NORTHWESTERN CHRISTIAN
  COUNTIES NEAR HAWKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3703 8749 3689 8765 3701 8781 3714 8767
TIME...MOT...LOC 2101Z 316DEG 4KT 3702 8766
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
371 
WWUS53 KPAH 012126
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CDT WED AUG 1 2012

KYC033-047-221-012130-
/O.CON.KPAH.SV.W.0347.000000T0000Z-120801T2130Z/
TRIGG KY-CALDWELL KY-CHRISTIAN KY-
426 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...AND SOUTHEASTERN
CALDWELL AND NORTHEASTERN TRIGG COUNTIES IN WESTERN KENTUCKY UNTIL
430 PM CDT...

AT 425 PM CDT...RADAR INDICATED THE STORM WAS DECREASING IN 
INTENSITY AND THE WARNING WILL BE ALLOWED TO EXPIRE. THESE STORMS 
WHERE VERY PULSY AND ADDITIONAL WARNING ARE POSSIBLE WITH THIS CELL. 


LAT...LON 3703 8749 3689 8765 3701 8781 3714 8767
TIME...MOT...LOC 2124Z 316DEG 4KT 3700 8764
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:54 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 1, 2:54 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT WED AUG 1 2012

.UPDATE...
ISSUED AT 254 PM CDT WED AUG 1 2012

ADJUSTED THE FORECAST TO ACCOUNT FOR THE LOCATION OF THE OLD
BOUNDARY DELINEATED WELL BY RECENTLY DEVELOPED CONVECTION ACROSS
THE PENNYRILE REGION OF WEST KENTUCKY. SPC HAS JUST ISSUED A WATCH
WHICH WILL LIKELY NOT LAST LONG IN OUR FORECAST AREA...AS THE
CURRENT STORMS SHOULD MOVE SOUTH OUT OF THE AREA IN THE NEXT HOUR
OR TWO.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 239 PM CDT WED AUG 1 2012

CONTINUE TO HAVE LITTLE CONFIDENCE IN TEMPERATURE AND DEWPOINT
FORECASTS IN THE NEAR TERM. WINDS ARE FORECAST TO TURN AROUND TO
THE SOUTH OR SOUTHEAST ACROSS THE AREA THURSDAY...WHICH SHOULD
ONLY PULL HIGHER DEWPOINTS BACK ACROSS THE ENTIRE AREA THROUGH THE
DAY. THE ISSUE IS HOW HOT WILL WE GET. FIGURE THAT UPPER 90S TO
AROUND A HUNDRED WILL BE SAFE EAST OF THE MISSISSIPPI RIVER...BUT
CLOUDS MAY BE ON THE INCREASE ACROSS SOUTHEAST MISSOURI THROUGH
THE DAY...AS THE MODELS TRY TO BRING SOME QPF INTO THAT AREA IN
THE AFTERNOON. WILL SHAVE OFF A FEW DEGREES OVER THERE. WILL ONCE
AGAIN HAVE HEAT INDICES IN THE 100 TO 105 RANGE OVER THE WESTERN
HALF OF THE AREA THURSDAY AFTERNOON...AND WILL THEREFORE HOLD OFF
ON AN ADVISORY AT THIS TIME.

MOST MODELS BRING A WEAK MID/UPPER LEVEL IMPULSE EASTWARD THROUGH
THE AREA THURSDAY NIGHT INTO FRIDAY. KEPT POPS IN THE 40-50
PERCENT RANGE FOR THIS SYSTEM...WITH AN EMPHASIS WEST THURSDAY
NIGHT AND EAST FRIDAY. DO NOT KNOW HOW MUCH INSTABILITY WILL BUILD
UP FRIDAY WITH THE INCREASED CLOUDS...BUT BEST GUESS IS HEAT
INDICES IN THE 100 TO 105 AT LEAST OVER THE WEST AGAIN ON FRIDAY.
THEREFORE WOULD NOT BE SURPRISED TO SEE A STRAY SEVERE STORM
FRIDAY AFTERNOON.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 254 PM CDT WED AUG 1 2012

NO BIG CHANGES ANTICIPATED TO THE CURRENT GRIDS...HOWEVER THERE WILL
BE A SIGNIFICANT CHANGE IN THE WEATHER IN THE EXTENDED WITH GOOD
CHANCE OF SIGNIFICANT RAIN AND COOLER TEMPS THROUGH THE WEEKEND.

AT FIRST GLANCE THE LATEST RUN OF THE GFS GIVES THE APPEARANCE OF
SOME CONVECTIVE FEEDBACK SATURDAY...HOWEVER ALTHOUGH POSITIONING
VARIES THE ECMWF SUPPORTS THIS SCENARIO WITH LIMITED SUPPORT FROM
THE LATEST NAM12 RUN. THERE IS ALSO GOOD AGREEMENT ON A COLD FRONT
MOVING INTO AND STALLING OVER THE AREA BY SUNDAY. THIS FRONT HAS
UPPER LEVEL SUPPORT AS A SHORT WAVE ROTATES THROUGH THE AREA SUNDAY.
CURRENT TIMING WOULD SUGGEST BEST CHANCE NW OF THE OHIO RIVER SUNDAY
MORNING AND SOUTH OF THE RIVER IN THE AFTERNOON. SO WOULD EXPECT THE
BEST QPF TO BE IN CONJUNCTION WITH MAX HEATING IN THE AFTERNOON
SOUTH OF THE RIVER.

NEXT WEEK WE BEGIN TO WARM BACK THROUGH THE 90S AGAIN AS THE UPPER
LEVEL RIDGE MEANDERS BACK INTO THE HEARTLAND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1236 PM CDT WED AUG 1 2012

WILL NEED A VFR CEILING AND VCSH AT KCGI INTO THE MIDDLE OF THE
AFTERNOON...BUT FEEL THAT THE CLOUDS SHOULD SCATTER LATER THIS
AFTERNOON. KPAH WILL GET A GLANCING BLOW FROM THE MID-LEVEL CLOUD
SHIELD TRYING TO MOVE SOUTHEAST OUT OF MISSOURI. WINDS SHOULD BE
NORTH UNDER 10KTS AT KEVV AND KOWB THIS AFTERNOON...WHILE SOUTH OF
THE BOUNDARY WEST OR NORTHWEST WINDS UNDER 10KTS WILL PREVAIL.
KCGI WILL BE CLOSE TO THE BOUNDARY...SO THEY MAY BECOME MORE
NORTHERLY AT SOME POINT THIS AFTERNOON.

WINDS SHOULD GO CALM TONIGHT AT ALL SITES. THE BEST MOISTURE WILL
BE OVER KCGI...WHERE SOME MVFR FOG DEVELOPMENT WILL BE POSSIBLE
TOWARD SUNRISE. OTHERWISE A LIGHT SOUTH OR SOUTHEAST WIND IS
EXPECTED TO DEVELOP THROUGHOUT THE AREA BY MID-MORNING THURSDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM....KH
AVIATION...DRS
Hazardous weather outlook, Aug 1, 3:11 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT WED AUG 1 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
311 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE STORMS ARE EXPECTED IN AREAS ALONG AND SOUTH OF A
LINE FROM SALEM TO ELKTON KENTUCKY LATE THIS AFTERNOON...WHERE A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL AND
DEADLY LIGHTNING. OTHER STORMS WILL BE POSSIBLE ALONG AND SOUTH OF
A LINE FROM PERRYVILLE MISSOURI TO EDDYVILLE ILLINOIS. A STRAY
STRONG TO SEVERE STORM CANNOT BE RULED OUT IN THIS AREA LATE THIS
AFTERNOON. ALL OF THE STORMS SHOULD MOVE TO THE SOUTH. THE STORMS
SHOULD CLEAR WEST KENTUCKY BY 7 PM...BUT A FEW STORMS COULD LINGER
INTO THE EVENING IN SOUTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST EACH DAY FROM THURSDAY
THROUGH SUNDAY...WITH THE BEST CHANCES ON FRIDAY AND AGAIN ON
SUNDAY. A STRAY SEVERE STORM WILL BE POSSIBLE EACH AFTERNOON AND
EVENING.

HEAT INDICES WILL CONTINUE TO CLIMB INTO THE 100 TO 105 RANGE OVER
PORTIONS OF THE AREA EACH DAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED OVER THE SOUTHERN PENNYRILE AND
LAKES AREAS OF WEST KENTUCKY THIS AFTERNOON.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:25 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson50 min
Jul 31, 8:15 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean, Webster45 min
Aug 1, 4:28 PM CDTSevere Thunderstorm WarningPAHLivingston16 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.